Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 56, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 27, 2002, 9:30 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 2002, 9:30 PM MDT (03:30 UTC)
- Expired
- Aug 27, 2002, 10:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 9:35 PM MDT | Hail 1.25 | Bosler, WY | |
| Aug 27, 9:45 PM MDT | Hail 0.75 | Horse Creek, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 872 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:45 PM MDT, 7 hours 45 minutes earlier.
Area forecast discussion, Aug 27, 1:45 PM MDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 145 PM MDT TUE AUG 27 2002 RATHER SIGNIFICANT UPR FTR WAS LIFTG NEWD ACRS E CNTRL WY INTO CNTRL NEB. WITH LACK OF ANY REAL UPR LIFT FOR NEXT FEW HOURS...EXPECT A FEW WEAK TSTMS TO CONTINUE TO DVLP. BY LATER THIS AFTN INTO THIS EVNG HOWEVER...UPR FTR ROUNDING BOTTOM OF UPR LOW WILL STREAK NEWD ALONG UPR JET...WITH SOME DIFFLNC ALOFT AIDING TSTMS. FOR NOW HARD TO PINPOINT AREA WITH HIGHEST POPS...WITH GO WITH ROUGHLY 30% MOST LOCATIONS TONIGHT. STILL DECENT LOW LEVEL MSTR OVER REGION EAST OF SNOWY RANGE. LATEST LAPS ANALYSIS SUGGESTS PERHAPS A WND SHFT BNDRY SETTING FROM NEAR WHEATLAND NEWD TO NEAR CDR. A FEW SHWRS POPPING UP ALONG THIS BNDRY IN NRN NEB PNHNDL...AND ALSO FIRING WEAKLY OFF THE SNOWY RANGE. SFC TEMPS ALSO NOT QUITE AS WARM AS EXPECTED...WITH AIRMASS NOT AS UNSTABLE. STILL BEARS WATCHING REST OF AFTN INTO EVNG THO. IN LATER PDS...NOT MUCH CHANGES AS S/SE LOW LEVEL FLOW CONTS OVER/E OF MTNS WHILE UPR LOW ACTUALLY DRIFTS WWD AND THEN GETS KICKED NEWD ACRS NRN RCKYS. FLOW ALOFT REMAINS SW...WITH TAIL END OF EJECTG TROF BRUSHING AREA ON THU AFTN/EVNG. FRI STILL LOOKS DRY IN WAKE OF UPR TROF...WITH TEMPS REBOUNDING SOME WITH A MRNG PD OF DOWNSLOPE WINDS. EXTENDED...MODELS FAIRLY CONSISTENT WITH YESTERDAYS RUNS. SOUTHWEST WINDS ALOFT SHOULD DEVELOP BY MIDWEEK AHEAD OF THE NEXT TROF THAT FORMS OVER THE WESTERN UNITED STATES. THIS SHOULD BRING IN A BIT MORE MOISTURE FOR A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS. THINGS DRY OUT BY LABOR DAY WEEKEND AS THE WESTERN U.S. TROF WEAKENS...WHICH WILL ALLOW WINDS ALOFT TO GO MORE WESTERLY. .CYS... WY...NONE. NE...NONE.
In the hours before
Local storm report, Aug 27, 6:31 PM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
631 PM MDT TUE AUG 27 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 20 NE HANNA WY 1.75 INCH HAIL
08/27/02 CARBON
0610 PM MEDICINE BOW WY 1.25 INCH HAIL
08/27/02 CARBONLocal storm report, Aug 27, 7:21 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
721 PM MDT TUE AUG 27 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 20 NE HANNA WY 1.75 INCH HAIL
08/27/02 CARBON
0610 PM MEDICINE BOW WY 1.25 INCH HAIL
08/27/02 CARBON
0700 PM ROCK RIVER WY 1.75 INCH HAIL
08/27/02 ALBANYSpecial weather statement, Aug 27, 8:00 PM MDT, 1 hour 30 minutes before
WYZ062>070-280230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 800 PM MDT TUE AUG 27 2002 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WYOMING HAS EXPIRED... SEVERE THUNDERSTORM WATCH NUMBER 647 HAS EXPIRED AS THE OVERALL THREAT FOR SEVERE WEATHER HAS DIMINISHED. THE POSSIBILITY STILL EXISTS FOR A THUNDERSTORM OR TWO TO BECOME SEVERE OVER SOUTHEAST WYOMING THIS EVENING BUT MOST REMAINING STORMS ARE EXPECTED TO BE NON-SEVERE. && RE WCJIN-WYSE
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:05 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 40 min |
| Aug 27, 7:41 PM MDT | Tornado Warning | CYS | Albany | 34 min |
| Aug 27, 8:13 PM MDT | Tornado Warning | CYS | Albany | 32 min |
| Aug 27, 8:45 PM MDT | Tornado Warning | CYS | Albany | 45 min |
| Aug 28, 5:19 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 41 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.